From Indiana, USA:
My 13 years old daughter has type 2 diabetes and takes R and N insulin. Her blood sugar at supper is 250-400 mg/dl [13.9-22.2mmol/L], but at lunch time, it is 150-200 mg/dl [8.3-11.1 mmol/L]. Then at night about 8 o'clock it goes down again. What should I do?
It's very frustrating for families who are doing their best to keep blood sugars under control to be in your situation. Life varies from day-to-day -- often for children even more than for adults. Activity, stress, appetite and a great many other factors mean that insulin needs vary too. Attaining great blood sugar control when using set doses of insulin, therefore, is often frustrating and seldom gives you the best possible results.
Since you haven't learned how to make such adjustments yourself yet, that might sound like a hard or scary option right now, but many families with youngsters who have diabetes as well as adults with diabetes use this approach. To begin with, you need help from your daughter's team to get the current situation reviewed. During that visit, I'd suggest you ask about how you and your daughter can begin to build the skill and confidence to do these daily adjustments yourself. I'd also ask your team what they think about using Humalog or Novolog insulin to cover meals instead of Regular. These very rapid-acting insulins behave much more like body insulin than the Regular insulin she is using now. Regular creates a need for snacks between meals that would not necessarily be helpful. Most youngsters with type 2 diabetes are heavy. Covering meals with insulins like N and R that forces the use of snacks and could increase hunger may not be the best choice.
Also ask about the addition of a medicine to address your daughter's insulin resistance. This could help lower her need for injected insulin and help improve and stabilize her blood sugar control.
Original posting 8 May 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.